Personalized Medicine for HLA-associated Drug-hypersensitivity Reactions

Mandvi Bharadwaj; Patricia Illing; Lyudmila Kostenko

Disclosures

Personalized Medicine. 2010;7(5):495-516. 

In This Article

Hypersensitivities associated with both HLA Class I & II Alleles

Nevirapine Hypersensitivity & HLA Associations

Nevirapine is a non-nucleoside reverse transcriptase inhibitor used in the treatment of HIV-1 infection as part of the multidrug regimen known as highly active antiretroviral therapy. Nevirapine can cause a variety of hypersensitivity reactions, including liver toxicity in an estimated 4.9% of patients,[82] systemic reactions and cutaneous reactions in as many as 48% of patients,[83] although severe cutaneous adverse reactions such as SJS/TEN are estimated to occur in only 0.3% of patients.[84] Symptoms tend to occur within 6 weeks of medication,[85] and an increased risk is thought to be associated with higher CD4+ T-cell counts,[86] concordant with a higher incidence in HIV-1 negative individuals.[85] On this basis it has been theorized that CD4+ T cells mediate these reactions and that they are associated with the HLA, most likely class II; however, a single, clear association has not been found, and conversely many of the observed associations are with HLA class I.

Thus far, an association between the HLA-Cw*0802–B*1402 haplotype and nevirapine hypersensitivity has been observed in a Sardinian population, as well as an association with HLA-DRB1*0101.[87]HLA-Cw08 alleles (Cw*0801 and Cw*0803) were also observed at high incidence in hypersensitive individuals from the Japanese population, whereas HLA-B14 is absent from the general population, favoring HLA-Cw8 as the real susceptibility marker.[88] However, in a Thai population it was HLA-Cw4 that was associated with nevirapine-induced rash,[89] and a separate study in the Thai population found an association with HLA-B*3505.[90]

By contrast, an Australian study found that HLA-DRB1*0101 was associated with hypersensitivities involving hepatic and/or systemic symptoms and that risk was further increased by higher CD4+ counts, although neither HLA-DRB1*0101 or higher CD4+ appeared to be risk factors for cutaneous symptoms alone.[86] While a study in a French population found that HLA-DRB1*01 was associated with hypersensitivities involving cutaneous symptoms alone.[91]

This diverse and confusing array of associations not only highlights the need for clear phenotyping of reactions, to isolate hypersensitivities of potentially different mechanisms, hence associations, but also the confounding influence of overall genetic background as well as environmental and disease associated conditions in the development of DTH. Clearly, much work is needed before the utility of any of these associations in tailoring nevirapine treatment can be assessed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....